August, '00 | Briefing | Mail | Don't Say This | Articles | Other Places | Archives | Send Mail | Ed Dewke | Legal Stuff | Order | Search | PsorHeads
More on Depression and P
from LMH

Hi Ed: Just surfing the net at 4 a.m. and I happened upon your website. Not exactly over-joyed to be a part of the psoriatic community, but I have been now for about six years.

I was about 27 years old when I was diagnosed and at the onset of a fairly active career — and life for that matter. To say the least, I bottomed out. As a matter of fact, I must say that you and I have similar tastes. In one of your emails, I read that you once enjoyed Makers Mark [a premium Kentucky Bourbon -Ed]. I, as well — mixed with Diet Coke.

I guess for a while it became more than just a drink I favored, but rather, a crutch. Had to stop that, you know?

Anyway, I guess most people in my life believe that I have accepted the psoriasis (I really do HATE that word), but they don't usually see my unexpected tears rolling when I see something as simple as your website with some of it's emails.

It's then that I'm reminded of the emotional toll this stuff has taken on my self image. I guess I really don't talk about it a whole bunch anymore — I try to ignore it. But as you well know, psoriasis doesn't like being ignored. I have a degree in psychology, so I guess I should be equipped to handle matters of the psyche, huh? But when it's you, personally, it becomes an entirely different picture.

Didn't mean to bend your ear/eyes for long, but I just wanted to mention two things to you. First, regarding antidepressants and P: My doctor gave me some Xanax (just one prescription) to help me through some stressful situations and, strangely enough, my psoriasis improved — almost totally cleared — at the same time. Once I wasn't taking the Xanax anymore, it came right back. Is there a correlation there? I have no idea. That's been about nine months ago.

Secondly, I recently read in a local newspaper that Harvard University Medical School and Mass. General researchers had found that laser treatment was showing great success and was keeping people clear for long periods of time. You may have already heard. I plan to look into it further.

I think that what you are doing is wonderful, and it's good to know that there is a voice speaking out on all our behalf's. Even if some of us have not gotten far enough along to want to speak for ourselves, I appreciate you. -LMH

*****

Ed’s Response: Thanks for your appreciation and for finding us at FlakeHQ, LMH. The story you have to tell of coming to terms outwardly with your P while continuing to suffer emotionally, is one with which way too many of us are familiar. To me, it’s like the difference between learning to bear pain, and having the pain go away. We can learn to hold our heads up in public and appear calm, rational and accepting of our P, but the pain is still there. I become anguished, sometimes, seeing my reflection in others’ eyes. For an instant I believe I see what they see, and I feel them reacting to me with sympathy, compassion or revulsion — none of which I wish to engender. Perhaps the most poignant expression of this kind of reciprocal emotional response recorded here at FlakeHQ was made by a correspondent describing a remorse-filled encounter with his father.

Oh yes I remember Makers Mark bourbon! (See Antidepressants Experience.) When I first arrived in Kentucky a decade ago it was presented to me as "Kentucky champagne." True aficionados are offended by mixing this spirit with anything save, perhaps, a splash of branch water and an ice cube or two — which means, as the newcomer trying to be accepted, I learned to drink it that way. The flavor, the warmth, is indelibly etched in my memory. I have categorized it one of my unrepeatable memories, like, for example, love-making in my early twenties.

As you know from your browsing through FlakeHQ Archives, for many months I explored the possible relationship between clinical depression and P, and the effects of taking antidepressants while flaking. All-in-all, the email I received (representative samples of which are contained in the Archives) was inconclusive. (Statistically speaking it would have never been conclusive, but it could have been more persuasive.) There certainly seems to be a relationship between the antidepressant Xanax and your P. At WebMD.com I learned that Xanax is Alprazolam, one of a family of drugs called "central nervous system (CNS) depressants" that slow down the nervous system. Among the conditions for which it is prescribed are anxiety, panic and tremors. If I were a wagering man, I’d bet the Xanax effects your primary P-trigger, which probably exhibits (at least in part) as depression or anxiety. If I’m correct, this means the drug is indirectly responsible for the improvement in your P because it is "slowing down" some process or another that triggers your P. But — the reason I’m not a wagering man is I too often lose.

The National Psoriasis Foundation mentioned the Harvard laser study back in 1996. Since then, a commercial product, LPI’s Excimer laser, has been introduced, as mentioned briefly in my February, 2000 Briefing.

Now that you’ve found us, LMH, I hope you’ll keep visiting and stay in touch. -Ed

This Month's Mail | Archives

www.flakehq.com